Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 11, 2021, 1:32 AM CDT for Chautauqua County, Elk County, Greenwood County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 11, 2021, 1:32 AM CDT (06:32 UTC)
- Expired
- Oct 11, 2021, 2:30 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.25 in
- Wind
- 40
Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 86 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.5 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
601
WWUS83 KICT 110632
SPSICT
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Mon Oct 11 2021
KSZ053-069-070-093-094-098-110730-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
132 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Elk, eastern Cowley,
southern Chase, eastern Butler, Chautauqua and Greenwood Counties
through 230 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Burns to 7 miles east of
Leon to 7 miles south of Dexter. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Sedan, Madison, Howard, Cedar Vale, Moline, Longton, Dexter,
Hamilton, Severy, Grenola, Fall River, Latham, Peru, Chautauqua, Elk
Falls, Elgin, Rosalia, Cassoday and Cambridge.
This includes Interstate 35 between Mile Markers 83 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9674 3771 9669 3817 9682 3817 9596
3700 9597
TIME...MOT...LOC 0632Z 252DEG 30KT 3817 9680 3773 9665 3707 9671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 10, 11:47 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Oct 10, 11:47 PM CDT, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1147 PM CDT Sun Oct 10 2021 .SHORT TERM...(This evening through Monday night) Issued at 325 PM CDT Sun Oct 10 2021 As of 16z/11am, a SFC front stretched from the upper Midwest, southwest into central Oklahoma. There, the front intersected a 1000mb surface low, with a dryline extending south into western/central TX. East of the dryline, and south of the frontal boundary, an axis of higher theta-e air was getting pulled slowly north into the Southern Plains, and was just north of the Red River Valley (as of 16z). Aloft, a potent s/w was slowly moving east off the Southern High Plains. Strong height falls, associated with the potent s/w, will continue to overspread the Southern Plains, encouraging the SFC low to deepen. Meanwhile, the mass response should lead to a strengthening LLJ from Texas into southeast Kansas through tonight. The increasing LLJ should allow the axis of higher theta-e air to advect north through eastern Oklahoma, possibly reaching as far north as far southeast Kansas. Meanwhile, strong upper level dynamics will begin to overspread the moistening, and destabilizing, airmass over southern Kansas, with a more rapid development of convection along the frontal boundary in the 21-00z/4pm-7pm timeframe. Near, and just east, of the SFC boundary, SFC-based storms will be possible, especially as that higher theta-e air begins to nose into the area. On the cool side of the front (ie. west of I-35), it should be more of a widespread rain and embedded convection scenario. An anomalously strong mid and upper jet overspreading the area will support strong deep layer shear of 40-50kt, which will be more than supportive of organized convection. On the warm side of the front, modest moistening/destabilization should support 500-1500 j/kg MLCAPE. Deep layer shear vectors will be parallel to the slowly- advancing SFC boundary, which should lead to a rapid upscale growth of convection, likely "zippering" northeast from Oklahoma into southeast Kansas. Given the expected shear/instability combo and storm mode, the primary hazards should be damaging wind and large hail. However, slightly backed SFC winds ahead of the front plus the strengthening LLJ should allow SRH values of 150-250 m2/s2 to be realized across extreme southeast Kansas. At minimum, this should support the potential of rotating updrafts, and it's possible a conditional tornado threat could develop for a small part of our CWA. That said, an unfavorable storm mode (ie. linear/clusters) plus uncertainty in how far north the higher theta-e air will get should keep the tornado threat very conditional. Additionally, 0-3 shear vectors should be more parallel to the developing QLCS, which should also keep the threat of embedded vortices/spinups somewhat lower. Just across the cool side of the boundary, MUCAPE of 500-750 j/kg plus effective shear of 50kt+ may allow a few strong to marginally severe thunderstorms develop, mainly with a hail threat. This threat could extend as far west as the I-35 corridor, gradually spreading east with time as the SFC front progresses east. A heavy rain/flooding threat will be possible through tonight, in addition to the severe weather threat. Strong lift interacting with a 1.5"+ PWat airmass should support moderate to heavy rain, both on the warm and cool side of the SFC boundary. The heaviest precip rates should be focused where the higher risk of deeper convection will exist (ie. east of I-35). Where deeper convection develops, the mean flow oriented parallel to the SFC boundary may support some risk for training of storms initially. However, with time, the SFC boundary should push east more quickly as the s/w begins to lift more quickly northeast tonight. Given the strong lift, higher PWat airmass, and the added convective effects, a widespread 1-3" of rain appears likely along and east of the KS Turnpike. Higher amounts of 3-5" will be possible (mainly far southeast KS). Current 3-6 hr FFG values are fairly high (3-5"), and soils are relatively dry. This calls into question how widespread the risk of flooding/flash flooding will be. However, the likelihood of higher precip rates could overcome some of the above-mentioned limitations. Despite some limitations, confidence has increased enough to go ahead and issue a Flood Watch for southeast Kansas. In the wake of this system, a brief period of dry and cool weather is expected through Monday night. Martin .LONG TERM...(Tuesday through Sunday) Issued at 325 PM CDT Sun Oct 10 2021 In the wake of tonight's s/w, the anomalous WRN U.S. will "reload", so to speak, as we head towards TUE/WED. Strong height falls overspreading the Rockies and Plains should induce a broad, and anomalously strong, LLJ and associated moisture transport. Tonight's convection, and associated cold front, will probably push the effective warm sector south into South Texas. The question, then, is how quickly will this moist, and unstable, airmass return north, and how far north will SFC-based instability reach. Model guidance continue to differ on this, and we'll continue to closely monitor this in later forecasts. On the western edge of the instability axis, discrete cells will be possible, but it appears a transition to more of a linear mode is likely as storms progress east (due to the strong forcing forecast). * The key takeaway at this point is that a synoptically-favorable setup for all-hazards of severe weather will be present late Tuesday into Wednesday, but there remains considerable differences in where the greatest tornado threat will be and where the storm mode will mostly favor large hail and damaging wind. Please stay tuned as we refine the potential threats and areas at greatest risk. The upper trough axis doesn't fully clear our area until Friday or Saturday, so additional chances of showers/storms cannot be ruled out. Eventually, though, that trough should sweep out the moist, unstable airmass, leading to drier and cooler conditions. Martin && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1133 PM CDT Sun Oct 10 2021 Showers and storms have come to an end across central Kansas. While there may be some lingering showers for the next couple of hours, in general, VFR conditions should prevail at KRSL, KGBD, and KSLN. Across south-central and southeast Kansas, showers and thunderstorms are expected to continue through the early morning hours. While brief drops in cigs to LIFR are possible, KHUT, KICT, and KCNU sites should continue to remain in MVFR and IFR cigs and visibilities underneath showers and storms for the next few hours. By 12Z this morning, showers and storms should be clear of the region, and VFR conditions will prevail for all TAF sites by tomorrow afternoon. && .HYDROLOGY... Issued at 325 PM CDT Sun Oct 10 2021 Numerous thunderstorms will develop by this evening across central and southern Kansas. The combination of strong lift, modest instability, and a moist airmass will support a widespread 1-3" rainfall across much of the area. East of the KS Turnpike, rainfall amounts could approach 3-5" where convection is most persistent. Despite drier soils an higher FFG values (3-5" in 6 hr), the rainfall rates of 1-2"/hr could lead to instances of flash flooding. Where the risk of this occurring is highest, we have hoisted a Flood Watch through tonight. Additional rounds of thunderstorms are possible Tuesday-Thursday, and the risk of flooding may increase and/or expand in area coverage. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 74 54 75 / 90 10 0 40 Hutchinson 51 75 52 73 / 90 0 0 30 Newton 52 73 53 73 / 90 10 0 30 ElDorado 55 72 53 73 / 90 10 0 40 Winfield-KWLD 56 74 53 76 / 90 10 0 40 Russell 46 75 50 73 / 50 0 0 30 Great Bend 47 75 52 71 / 50 0 0 30 Salina 50 76 51 76 / 80 0 0 20 McPherson 51 75 51 73 / 90 0 0 30 Coffeyville 59 73 52 79 / 100 20 0 30 Chanute 57 71 53 77 / 100 30 0 20 Iola 57 71 52 76 / 100 40 0 20 Parsons-KPPF 58 72 52 78 / 100 30 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 AM CDT Monday for KSZ071-072-094>096-098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...JC HYDROLOGY...RM
Hazardous weather outlook, Oct 10, 4:16 PM CDT, 9 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 416 PM CDT Sun Oct 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 416 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected across much of the area through tonight. While most will not be severe, a few could produce quarter size, or larger, hail and wind gusts in excess of 60 mph. The greatest risk of seeing a few severe thunderstorms is across southeast Kansas. High rainfall rates may produce flash flooding as well, with the best chance east of the Kansas Turnpike. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of thunderstorms, some severe, is expected late Tuesday into Tuesday night. All hazards will be possible, so please stay tuned for updates on where the greatest risk of each hazard will be. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across southeast Kansas tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, Oct 10, 8:46 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun Oct 10 2021
KSZ094-098-110245-
Chautauqua KS-Elk KS-
846 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southern Elk and
Chautauqua Counties through 945 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Chautauqua, Elk
Falls, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9652 3746 9653 3744 9596 3700 9597
TIME...MOT...LOC 0146Z 215DEG 27KT 3710 9642
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 9:38 PM CDT, 3 hours 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
938 PM CDT Sun Oct 10 2021
KSZ095-096-099-100-110330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
938 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southern Wilson,
western Labette, southwestern Neosho and Montgomery Counties through
1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearing, or 7 miles northwest of Coffeyville, moving northeast at 55
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Thayer, Edna, Dearing, Altoona, Mound Valley, Elk City, Tyro,
Galesburg, Liberty, Havana, Bolton, Sycamore, Lake Parsons and
Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM CDT for southeastern
Kansas.
&&
LAT...LON 3700 9596 3754 9596 3752 9530 3700 9533
TIME...MOT...LOC 0238Z 215DEG 49KT 3711 9574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 10:51 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun Oct 10 2021
KSZ091-092-110430-
Harper KS-Sumner KS-
1051 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of eastern Harper and
Sumner Counties through 1130 PM CDT...
At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Argonia, or 9 miles east of Anthony, moving
northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Mulvane, Anthony, Belle Plaine, Harper, Conway Springs,
Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Freeport, Perth, Riverdale
and Runnymede.
This includes Interstate 35 between Mile Markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9817 3738 9799 3738 9781 3747 9780
3747 9717 3700 9715
TIME...MOT...LOC 0351Z 215DEG 49KT 3716 9786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 11:33 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sun Oct 10 2021
KSZ069-083-092-093-110530-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1133 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and Sumner Counties
through 1230 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Clearwater to 6 miles west
of Wellington to near South Haven. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Arkansas City, Andover, Haysville, Wellington, Park
City, Bel Aire, Mulvane, Goddard, Rose Hill, Clearwater, Belle
Plaine, Oxford, Udall, Downtown Wichita, Kechi, Eastborough, South
Haven and Geuda Springs.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 15.
Interstate 35 between Mile Markers 1 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9716 3700 9698 3700 9748 3762 9767
TIME...MOT...LOC 0433Z 235DEG 26KT 3755 9759 3729 9752 3702 9741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KETCHAMSpecial weather statement, Oct 11, 12:25 AM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
1225 AM CDT Mon Oct 11 2021
KSZ069-083-092-093-110630-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1225 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of northwestern Cowley,
eastern Sedgwick, Butler and northeastern Sumner Counties through 130
AM CDT...
At 1225 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Kechi to near Rose Hill to
5 miles south of Oxford. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, El Dorado, Winfield, Andover, Augusta, Bel Aire, Rose Hill,
Douglass, Towanda, Oxford, Benton, Udall, Whitewater, Leon, Kechi,
Burden, Potwin, Elbing, Atlanta and Northeast Wichita.
This includes Interstate 35 between Mile Markers 50 and 88.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3808 9668 3727 9670 3717 9714 3788 9728
3791 9715 3808 9714
TIME...MOT...LOC 0525Z 226DEG 26KT 3786 9721 3752 9713 3719 9716
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
KETCHAMSpecial weather statement, Oct 11, 1:32 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
132 AM CDT Mon Oct 11 2021
KSZ053-069-070-093-094-098-110730-
Butler KS-Cowley KS-Greenwood KS-Chautauqua KS-Chase KS-Elk KS-
132 AM CDT Mon Oct 11 2021
...Strong thunderstorms will impact portions of Elk, eastern Cowley,
southern Chase, eastern Butler, Chautauqua and Greenwood Counties
through 230 AM CDT...
At 132 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Burns to 7 miles east of
Leon to 7 miles south of Dexter. Movement was east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Eureka, Sedan, Madison, Howard, Cedar Vale, Moline, Longton, Dexter,
Hamilton, Severy, Grenola, Fall River, Latham, Peru, Chautauqua, Elk
Falls, Elgin, Rosalia, Cassoday and Cambridge.
This includes Interstate 35 between Mile Markers 83 and 105.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3701 9674 3771 9669 3817 9682 3817 9596
3700 9597
TIME...MOT...LOC 0632Z 252DEG 30KT 3817 9680 3773 9665 3707 9671
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:14 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Oct 10, 7:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Oct 10, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 47 min |
| Oct 10, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 59 min |
| Oct 10, 9:38 PM CDT | Special Weather Statement | ICT | Montgomery | 52 min |
| Oct 10, 10:51 PM CDT | Special Weather Statement | ICT | Harper, Sumner | 39 min |
| Oct 10, 11:33 PM CDT | Special Weather Statement | ICT | Sedgwick, Sumner | 57 min |
| Oct 11, 12:25 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Oct 11, 3:02 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 28 min |
| Oct 11, 5:17 AM CDT | Areal Flood Warning | ICT | Allen | 5 hr |
| Oct 11, 6:05 AM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.